Thunderstorm Wind, Oldham
- When
- June 9, 6:03 PM CST
- Where
- Oldham County, 0.89 mi NE of Adrian
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.280, -102.670
An upper level disturbance moving into the Panhandles with associated surface boundary during the evening combined with high instability and low shear environment. These storms produced severe wind gusts and near severe criteria hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level disturbance moving into the Panhandles with associated surface boundary during the evening combined with high instability and low shear environment. These storms produced severe wind gusts and near severe criteria hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 9, 5:10 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 610 PM CDT THU JUN 9 2016 .Aviation... 00Z TAFS - VFR conditions are expected tonight outside of any convection. Scattered thunderstorms will continue developing across the Panhandles, and will persist into the early morning hours. There is a low possibility some patchy MVFR/IFR fog could develop early Friday morning, but confidence was not high enough to add to TAFs at this time. Otherwise, winds will remain out of the south at around 10 to 15kts with gusts and low-VFR clouds developing again Friday afternoon. Elsenheimer && .Prev Discussion... /Issued 444 PM CDT THU JUN 9 2016/ Discussion... For tonight, another round of showers and tstms developing over the higher terrain in ern NM and srn CO and also near a sfc trof axis located in that region will head sewd into the fcst area this evening and tonight. In addition, a weak upper level low pressure system will track sewd around the ern periphery of an upper level ridge of high pressure and into our fcst area tonight, and may augment shower and tstm development. Have raised pops for tonight about 10 percent across the board all zones based on the above reasoning coupled with the fact most guidance pop values have increased as well. Since atmospheric wind fields are disorganized and not very strong, do not foresee organized clusters of svr storms. However, a few strong to marginally severe tstms are well within the realm of possibility this evening. The minor upper level low pressure system will likely hang around the srn high plains through Friday and weaken further before either getting the boot newd or dissipating by Saturday as the upper level ridge of high pressure moves ewd and a large upper level trof heads into the wrn states. Slgt chc pops for Friday and Friday night look plausible at this time. The upper level flow will become more swrly this weekend as the wrn states upper level trof begins moving inland and splitting. All major models are now showing the trof split, with a portion settling just off the srn CA coast by late Sunday, then moving enewd to just east of the four corners region by 12Z Tuesday. The combination of broad sw flow aloft ahead of the upper level trof near srn CA, sufficient moisture, daytime heating and attendant atmospheric instability, and close proximity of a sfc trof axis warrants slgt chc to chc pops Saturday through Monday. Based on latest medium range models, it now appears this second upper level low pressure system is progged to track enewd and newd into KS and NE Tuesday, north of the OK and TX Panhandles. Should this verify, our forecast area may end up in the dry slot region of this storm system. As such, have kept pops below mentionable Monday night and Tuesday in the event models verify. Also retained a dry forecast for next Wednesday and Thursday as an upper level ridge of high pressure builds into the area in the wake of the departing upper level low. Andrade && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 18/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 503 PM CDT THU JUN 9 2016 OKZ001>003-TXZ001>020-101100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 503 PM CDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 50 TO 60 MPH THE PRIMARY HAZARDS. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...WHICH MAY RESULT IN LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY THROUGH MONDAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER... THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 626 PM CDT THU JUN 9 2016 TXZ002-003-100000- HANSFORD TX-SHERMAN TX- 626 PM CDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND SOUTHWESTERN HANSFORD COUNTIES UNTIL 700 PM CDT... AT 626 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHEAST OF SUNRAY...OR 22 MILES EAST OF STRATFORD...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN SHERMAN AND SOUTHWESTERN HANSFORD COUNTIES. LAT...LON 3607 10176 3625 10189 3642 10161 3617 10140 TIME...MOT...LOC 2326Z 237DEG 12KT 3622 10170 CE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT THU JUN 9 2016
TXZ011-100030-
OLDHAM TX-
657 PM CDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 730
PM CDT...
AT 657 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 18 MILES SOUTHWEST OF CHANNING TO 7 MILES
SOUTHWEST OF ADRIAN. MOVEMENT WAS EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ADRIAN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3562 10268 3563 10240 3562 10240 3519 10252
3518 10280
TIME...MOT...LOC 2357Z 255DEG 17KT 3557 10263 3519 10273
CESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT THU JUN 9 2016
TXZ002-003-100030-
HANSFORD TX-SHERMAN TX-
700 PM CDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND WEST
CENTRAL HANSFORD COUNTIES UNTIL 730 PM CDT...
AT 659 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF GRUVER...OR 21 MILES EAST OF STRATFORD...MOVING EAST AT
20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
SHERMAN AND WEST CENTRAL HANSFORD COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3611 10176 3630 10183 3638 10174 3642 10162
3619 10142
TIME...MOT...LOC 2359Z 255DEG 17KT 3625 10170
CEThe Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Sheriffs office reported 2 semis rolled over at intersection of US 287 and County Rd E. 2 or 3 power poles also knocked over on Country Rd E.
Nickel size hail or smaller.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643911, 643912, 643924, 643934, 643961, 643962.